New Warnings about Hypersensitivity to Ziagen (Abacavir)
September 7, 2000
Glaxo Wellcome Inc., the makers of the anti-HIV medication Ziagen (abacavir), recently sent a letter alerting healthcare providers to a previously unrecognized risk for people stopping and starting therapy while taking Ziagen. There have now been seven cases of hypersensitivity reactions (HSR) to Ziagen in people who stopped and restarted therapy after having been on Ziagen for an extended period of time.
Initially, the biggest concern about Ziagen use was that a few people who stopped Ziagen therapy because of an early HSR (within the first few months), died as a result of restarting therapy. The latest letter to healthcare providers now indicates that illness and death are still a risk for some people who stop and restart Ziagen therapy, even if they did not initially have obvious symptoms of a HSR.
Common symptoms of the Ziagen HSR include fever, rash, nausea, gastrointestinal symptoms (nausea, vomiting, diarrhea or abdominal pain) and fatigue or malaise. Approximately 20% of people experiencing HSR also have respiratory symptoms such as cough, dyspnea (shortness of breath), and pharyngitis (sore throat).
According to the letter from Glaxo Wellcome, the majority of the people experiencing ill effects after restarting Ziagen therapy actually did have mild, undiagnosed cases of hypersensitivity when beginning Ziagen. While this delayed hypersensitivity reaction does not appear to be a common occurrence, a few points should be emphasized:
The recommendations for people restarting Ziagen are as follows:
With the appropriate precautions noted above, and based on what has been reported to date, it does appear that it is reasonable to restart Ziagen if it is an important component of your antiretroviral regimen. What is less certain is whether people who are taking Ziagen should participate in trials of drug interruptions, when they may have multiple, possibly dangerous, re-exposures to Ziagen.
This article was provided by Seattle Treatment Education Project. It is a part of the publication STEP Ezine.